What Medications Cause Rebound Headaches?
Rebound headaches also known as medication overuse headaches are caused by long-term or over use of medicines used for the treatment of migraine or headache caused by any other reason. The general pain killers we use provide only short term relief, but if you continue to use these medications regularly and for term, they may lead to rebound headaches. The common medications which cause rebound headaches are:
- Ibuprofen & Naproxen (NSAIDs)
- Medicines for sinus relief
- Prescribed Narcotics like Codeine
- OTC combination which have caffeine like Anacin, Bayer Select, Excedrin etc
- Ergotamine medications like such as Bel-Phen-Ergot S, Bellergal-S, Cafergot, Cafatine PB etc
- Butalbital combination pain killers like Fioricet, Fiorinal etc
Causes of Rebound Headache
A person who has been suffering from migraine, tension headache or transformed migraines have chances of developing Rebound headache if he or she takes too much medication for pain.
It is a very common practice, that whenever we feel headache, we prefer taking over-the-counter medicine, which we generally get from a local pharmacy. The most common drugs taken for headache are ibuprofen, aspirin, or other drugs containing caffeine. We are supposed to take all the medications according to the instructions given on the medication but some may not do it, as a result the chances of getting a rebound headache increases.
When the affect of the pain reliever wears off our body produces a withdrawal reaction that produces urge to take more medication. This results in another headache and it turns into a vicious cycle which continues and you have to start each day with a headache with even more severe pain than before.
This rebound syndrome is more common if you take medications with caffeine. Caffeine is combined with other active ingredients to increase their effect and action. Not just the medications, you also get caffeine from tea coffee, soda, chocolates etc which are also responsible for developing rebound headaches.
Who All Are Likely To Get Rebound Headaches?
Anyone who has been suffering from migraine, tension headache or transformed migraines has chances of developing rebound headache if they consume too much medication for pain. If anyone is suffering from headache disorder and he takes medication for relieving the pain, he is likely to get rebound headaches. Yes but if the pain relievers are taken for other pains like arthritis, it might not cause rebound headache.
How To Tackle Rebound Headaches?
Just as we all know, prevention is always better than cure so we should always avoid the over use of medicines in case of headache. If you have been taking medications from a long term and you start suffering from rebound headaches then the only solution is to stop the use of those medications. When you stop using the medicines, initially you will find it very difficult to handle the headache, but you can take help from your doctors and get a long-term relief from this problem.
The drugs which are responsible for causing medication overuse headache or rebound headache have already been discussed above. Using these drugs once in a while or once a week is safe and effective, but at some point you will be developing mild headache, which will be persistent unless you stop the use of drugs completely. Well, there is nothing to worry; you can take help of your doctor if you want to stop the use of medicines whenever you think you are ready for it.
It is a simple logic that the over use of pain relievers can lead to addiction and when the affect of medication vanishes, the pain is more intense and there are other side affects too. It is not at all safe to take large doses of these medications or take them on regular basis. They will make the condition even worse and form a vicious cycle as discussed above.
- Rebound Headaches or Medication-Overuse Headaches: Causes, Risk Factors, Signs, Symptoms, Treatment
- Can Tramadol Cause Rebound Headaches?
- How To Deal With Rebound Headaches After Surgery?
- What Can I Take For Rebound Headaches?